Peterson, R.C., Jimack, P.K. and Kelmanson, M.A. (2001) On the stability of viscous free-surface flow supported by a rotating cylinder. Proceedings of the Royal Society Series A: Mathematical, Physical and Engineering Sciences, 457 (2010). pp. 1427-1445. ISSN 1471-2946
Abstract
Using an adaptive finite-element (FE) scheme developed recently by the authors, we shed new light on the long-standing fundamental problem of the unsteady free-surface Stokes flow exterior to a circular cylinder rotating about its horizontal axis in a vertical gravitational field. For supportable loads, we observe that the steady-state is more readily attained for near-maximal fluid loads on the cylinder than for significantly sub-maximal loads. For the latter, we investigate large-time dynamics by means of a finite-difference approximation to the thin-film equations, which is also used to validate the adaptive FE simulations (applied to the full Stokes equations) for these significantly sub-maximal loads.
Conversely, by comparing results of the two methods, we assess the validity of the thin-film approximation as either the load is increased or the rotation rate of the cylinder is decreased. Results are presented on the independent effects of gravity, surface tension and initial film thickness on the decay to steady-state. Finally, new numerical simulations of load shedding are presented.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2001 The Royal Society. This is an author produced version of a paper published in 'Proceedings of the Royal Society Series A: Mathematical, Physical and Engineering Sciences' |
Keywords: | viscous fluid mechanics, free-surface flow, Stokes approximation, finite-element methods, adaptive meshing |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Computing (Leeds) The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Depositing User: | Repository Assistant |
Date Deposited: | 16 Nov 2006 |
Last Modified: | 25 Oct 2016 17:45 |
Published Version: | http://dx.doi.org/10.1098/rspa.2000.0780 |
Status: | Published |
Publisher: | The Royal Society of London |
Refereed: | Yes |
Identification Number: | 10.1098/rspa.2000.0780 |
Related URLs: | |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:1713 |